Hail, Butler
- When
- August 27, 5:07 PM CST
- Where
- Butler County, El Dorado
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -96.867
12 hail, 5 thunderstorm wind, 4 tornado, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 27, 2:30 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH. NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT FRI AUG 27 2004 .DISCUSSION... MAIN CONCERN WILL BE CONVECTION BREAKING THIS EVENING AND OVERNIGHT WITH HEAVY RAIN POTENTIAL. THEN ENDING OF SHOWERS SATURDAY. THIS EVE-TNGT: WAVY FRONTAL BOUNDARY EXTENDS FROM STJ-MHK-HUT. LOTS OF LOW LEVEL MOISTURE AND VERY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT GENERALLY SE OF THE TURNPIKE. WV SATL SHOWS WEAK S/WV MOVING OUT OF THE OK PANHANDLE. EXPECT RAPID TSRA DVLPMNT LATE THIS AFTN INTO THIS EVE AS MID LEVEL CAP IS WEAKENED AS S/WV MOVES OVER THE AREA. VERY UNSTABLE AIRMASS IN PLACE, SO ONCE TSRA DVLPS, EXPECT THE STORMS TO GO SVR RAPIDLY. SHEAR PROFILE IS UNIDIRECTIONAL ALONG THE BOUNDARY SO MAIN SVR THREAT APPEARS TO BE LARGE HAIL AND DAMAGING WINDS. EXPECT INITIAL DVLPMNT OVER NW MO WITH TSRA BUILDING SW ALONG THE FRONT INTO ERN KS AS CAP ERODES. TSRA WILL SAG SLOWLY SOUTH INTO SERN KS TNGT WITH FRONTAL BOUNDARY SLOWING AS IT MOVES SE WITH UPR FLOW PARELLEL TO THE FRONT. SO EXPECT SOME TRAINING OF TSRA ECHOES WITH HEAVY RAINFALL POSSIBLE AS RRQ OF THE UPPER LEVEL JET WILL CONTINUE TO LOCATED ACROSS ERN HALF OF KS FOR MUCH OF THE OVERNIGHT PERIOD, ADDING TO THE UPPER LVL DIFLUENCE TO PRODUCE VERY EFFICIENT RAINFALL PRODUCERS OVERNIGHT. HAVE ALREADY ISSUED A FLOOD WATCH FOR SERN KS WITH HEAVY RAINFALL IN MIND WITH PW VALUES APPROACHING 200 PERCENT AND 850H DWPTS IN THE UPPER TEENS. SAT: EXPECT SOME SHRA/TSRA TO STILL BE GOING ACROSS SERN KS DURING THE MORNING HOURS. BUT EXPECT THE SHRA TO END BY AROUND 15Z/SAT AS DOWNGLIDE KICKS IN ACROS MOST OF KS BRINGING AN END TO THE PRECIP. WILL KEEP FLLOD WATCH GOING UNTIL AT LEAST 15Z AS FLOOD THREAT WILL PROBABLY BE ONGOING DURING THIS TIME PERIOD. WILL ALSO START TO CLEAR OUT CLOUD COVER BY THE AFTERNOON HOURS AS DOWNGLIDE ERODES THE CLOUD COVER. FRONTAL PASSAGE WILL ALSO BRING IN SOME MORE UNSEASONABLY COOLER AIR WITH SUN-TUE: CANADIAN HIGH PRESSURE SETTLES INTO THE PLAINS FOR AN EXTENDED STAY LATE SAT INTO SUN. LOTS OF SUNSHINE AROUND BUT COOL AIRMASS WILL KEEP TEMPS BELOW SEASONAL NUMBERS. SFC RIDGE MOVES SE INTO OK/ARK FOR MON-TUE WITH MOISTURE RETURN BASICALLY CUT OFF FROM THE PLAINS. TUE-THU: WILL KEEP THE REST OF THE EXTENDED DRY AS WEAK UPPER RIDGE AND SW FLOW RETURNS TO THE PLAINS. MOISTURE RETURN APPEARS TO STAY SOUTH AND WEST OF THE AREA DURING THIS TIME PERIOD WITH ANY SIGNIFICANT S/WV STAYING NW OF THE AREA SO DRY WX WITH A SLOW WARMING PERIOD DURING THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 79 56 81 / 60 20 5 0 HUTCHINSON 62 79 55 82 / 40 10 0 0 NEWTON 63 78 56 81 / 50 10 5 0 ELDORADO 65 78 56 81 / 70 20 5 0 WINFIELD-KWLD 66 80 59 81 / 90 20 5 0 RUSSELL 58 78 54 82 / 10 5 0 0 GREAT BEND 59 79 54 82 / 10 10 0 0 SALINA 60 81 55 84 / 30 10 0 0 MCPHERSON 61 79 55 82 / 40 10 0 0 COFFEYVILLE 69 80 60 80 / 90 50 5 0 CHANUTE 67 78 59 79 / 90 50 5 0 IOLA 67 78 58 79 / 90 50 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SOUTHEASTERN KANSAS TONIGHT INTO SATURDAY MORNING. && 22/KETCHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI AUG 27 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS. SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION ABOUT THIS FLOODING THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE HEAVY RAINFALL THREAT WILL DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/KETCHAM
The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
12 hail, 5 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.
Damage to 3-inch diameter limbs.
Brief event.
Tornado remained statonary for it's duration.
Brief event.
At intersection of E. 40th St. S and Highway 81, 2 miles south of Wellington, two homes were damaged around 1830 CST. The first, a 2-story brick structure, was unroofed and had one wall collapsed. (F2 rating assigned to this property.) Tree damage also occurred on & around the property. The 2nd, neighboring home, of wood frame construction, was located 30 feet distant, and sustained minor roof damag. (F0 rating assigned to this property.) In addition, four power poles were snapped to near the ground as were, of course, their associated power lines.
One road flooded.
Highway 160 west of Oxford between Rock Road and Oliver flooded and subsequently barricaded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418746, 5418747, 5418748, 5418749, 5418750, 5418751, 5418752, 5418753, 5418754, 5418755, 5418756, 5418764, 5418757, 5418758, 5418759, 5418760, 5418761, 5418762, 5418763, 5418765, 5418767, 5418768, 5418766.